Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Birmingham, AL

May 17, 2002Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2002, 6:50 PM CDT for Tuscaloosa County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2002, 6:50 PM CDT (23:50 UTC)
Expired
May 17, 2002, 7:30 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

What was reported inside it

TimeReportWhereRemark
May 17, 7:20 PM CDTThunderstorm Wind 55 EBrookwood, AL
May 17, 7:20 PM CDTHail 1.75Brookwood, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 172350
SVRBHM
ALC125-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 9 MILES SOUTH OF HOLT...MOVING NORTHEAST AT 
30 MPH.  OTHER SEVERE THUNDERSTORMS WERE OVER WESTERN TUSCALOOSA 
COUNTY MOVING EAST AT 30 MPH. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VANCE...TUSCALOOSA
NORTHPORT.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3311 8763 3299 8747 3323 8714 3339 8733

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:59 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 17, 2:59 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT FRI MAY 17 2002

A SQUALL LINE WAS PRECEDING A COLD FRONT INTO THE SOUTHEAST THIS
AFTERNOON, AND AT THIS TIME IT WAS MOVING INTO NORTHWEST ALABAMA.
THIS LINE WILL PUSH THROUGH MOST OF THE FORECAST AREA TONIGHT, AND A
FEW OF THE STORMS COULD BE SEVERE.  A WATCH WAS IN EFFECT FOR
NORTHWEST AL AT THIS WRITING AND I WILL ADD SEVERE WORDING TO ALL
ZONES.  THE MAIN THREAT SHOULD BE WIND AND HAIL, BUT I EXPECT
THUNDERSTORMS TO WEAKEN AFTER SUNSET.  SO FAR HOWEVER, CONVECTION HAS
NOT BEEN VERY STRONG.  THERE COULD BE A FEW LINGERING SHOWERS
SOUTHEAST IN THE MORNING.  IT SHOULD BECOME RATHER BREEZY ON
SATURDAY, AND I WILL ADD A CAUTIONARY STATEMENT TO THE ZONES FOR
WINDS.

THE AIRMASS BEHIND THE COLD FRONT IS QUITE COOL FOR THIS TIME OF
YEAR AND SHOULD PROVIDE THE AREA A VERY DRY AND COOL WEEKEND. SOME
PLACES COULD APPROACH RECORD LOWS OVER THE NEXT FEW DAYS.

HSV 056/067 043/071 044 8000
BHM 058/070 044/073 044 8000
MGM 064/074 049/076 047 8200

.BHM...NONE.

In the hours before

Special weather statement, May 17, 1:17 PM CDT, 5 hours 33 minutes before
ALZ001>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI MAY 17 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS ALABAMA...AND AN
APPROACHING COLD FRONT...WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
TONIGHT.  DUE TO THE AMOUNT OF INSTABILITY EXPECTED THIS AFTERNOON
AND EVENING AS THE FRONT MOVES INTO THE STATE...THERE WILL ALSO BE
A POSSIBILITY OF SEVERE THUNDERSTORMS.  THE STORM PREDICTION CENTER
HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS...THIS AFTERNOON AND EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN THE NORTHERN
PORTION OF ALABAMA...ROUGHLY FROM THE CITIES OF VERNON...JASPER...
ASHVILLE...AND GADSDEN...NORTHWARD.  IN THIS AREA...A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS FROM MID
AFTERNOON UNTIL 8 OR 9 PM THIS EVENING.  THE PRIMARY SEVERE WEATHER
THREAT IN THIS AREA IS DAMAGING WINDS IN EXCESS OF 55 MPH...MAINLY
ALONG THE LEADING LINE OF STORMS.

SOUTH OF THE MAIN RISK AREA...INCLUDING THE CITIES OF TUSCALOOSA...
BIRMINGHAM...ANNISTON...DEMOPOLIS...MONTGOMERY...AND AUBURN...
ISOLATED STORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL
OR STRONG WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:32 PM CDTSevere Thunderstorm WarningBMXMarion43 min
May 17, 4:33 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningBMXWalker33 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningBMXJefferson52 min
May 17, 5:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
May 17, 5:53 PM CDTSevere Thunderstorm WarningBMXBibb37 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningBMXSumter63 min
May 17, 6:33 PM CDTSevere Thunderstorm WarningBMXShelby27 min
May 17, 6:42 PM CDTTornado WarningBMXShelby33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.